What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 13, 4:30 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 13, 4:30 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
530 PM EDT Sun Jun 13 2021
.UPDATE...
Issued at 530 PM EDT SUN JUN 13 2021
Updated the near term grids with the addition of the watch and
some adjustments to the PoPs along with current obs and trends. We
are mostly concerned with the area of high DCAPE - supporting the
potential for severe wind gusts - in the far eastern parts of the
CWA where the current storms, or newer spawned cells, will likely
move into as they drop south with the front. These grid updates
have been sent to the NDFD and web servers along with fresh
issuances of the ZFP, HWO, WCN, and SAF.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 450 PM EDT SUN JUN 13 2021
20Z sfc analysis shows the weak cold front slipping into eastern
Kentucky accompanied by a cluster of strong thunderstorms. These
storms will have plenty of instability to work with, but the CAPE
in the soundings are rather skinny as the mid levels are
relatively warm. However, the SPC mesoanalysis indicates that
plenty DCAPE is available for downdrafts from the stronger storms.
Accordingly, the entire area remains in a marginal risk for severe
storms with damaging wind gusts the main concern. A secondary
concern will also be the torrential rains that the storms are
capable of producing given the high PW air mass - though they
appear to be progressive so far limiting the flash flood risk.
Otherwise, under mostly sunny skies, temperatures have climbed
into the mid and upper 80s across the area while dewpoints are
still quite elevated in the upper 60s to low 70s. Winds, so far,
have been rather light across eastern Kentucky this afternoon -
away from any of the storms just entering the northwest parts of
the CWA.
The models are mostly in good agreement aloft through the short
term portion of the forecast. They all depict eastern Kentucky in
northwest, diffluent flow into Monday east of a strong ridge over
the Four Corners Region and ahead of a sharpening trough digging
southeast through the Great Lakes. This trough plunges through the
Ohio Valley later Monday and Monday night with a core of energy
and falling heights for eastern Kentucky. The model spread widens
Monday night with the descent of this trough as the GFS and NAM
are stronger than the ECMWF. Despite this, have favored the NBM
as the starting point for the grids with a strong lean on the CAMs
consensus and radar trends for near term PoP and Wx details.
Sensible weather will feature a likely stormy end of the day and
start to the night. The convection with the front will steadily
progress south during the evening - followed by drying and
clearing overnight. This will probably support the development of
(dense) valley fog again tonight - spreading elsewhere by dawn.
Also, expect a small ridge to valley split to the temperatures
tonight as better radiational cooling conditions overcome any
weak CAA. That may not be the case Monday night as a mostly dry,
but stronger, cold front pushes through the CWA after midnight.
This follows a dry, quiet, and mostly sunny Monday with
temperatures again reaching the mid and upper 80s. The front that
night will have better CAA keeping the boundary layer turbulent
and not so prone to fog development or large ridge to valley
distinctions.
Made some small adjustment to temperatures from the NBM tonight
and to a lesser extent on Monday night for terrain distinctions.
As for PoPs, the main adjustments to the hourly NBM PPI grids were
to better time the threat through the evening based on radar
trends and CAMs consensus.
.LONG TERM...(Tuesday through Sunday)
Issued at 405 PM EDT SUN JUN 13 2021
We begin Tuesday under the influence of a large trough covering most
of the eastern CONUS. A strong ridge dominates the central part of
the country while another wave moves into the Pacific Northwest. At
the surface, our area stays dry behind a system that moved through
the area before the start of the period. Wednesday, a shortwave will
move over the region through the broader flow. Generally, model runs
have been trending drier with less available moisture. Ensembles as
well are mainly dry. Overall, the most likely impact from this wave
will be an increase in clouds. With a cooler airmass in place,
temperatures will be lower than what was seen over the weekend.
Highs Tuesday will be in the upper 70s to around 80, while overnight
lows will be in the mid to upper 50s. Wednesday is likely even
cooler in the mid 70s.
Wednesday night, the upper level wave will have passed, and at the
surface high pressure moves into the region. Overnight lows will be
cool in the low 50s, with a few locations potentially dipping down
into the 40s, particularly down in the valleys. Thursday is expected
to stay dry and mostly sunny under the surface high and rising
heights aloft, as well as warm slightly with highs back in the upper
70s.
By late in the week and into the beginning of the weekend, an
amplifying wave moving east across the northern tier of the country
is expected to impact the area as it supports a system and its
associated cold front at the surface. This will bring our next
decent chance of showers and storms to east Kentucky. As the front
looks to slow, rain has the potential to stick around through the
remainder of the weekend. Overall, there's fair agreement over the
general pattern, but some details, like timing specifically, are
still uncertain. Because of this, stayed near the NBM solution of
having precip enter the area from the northwest late Friday.
Temperatures over the weekend will likely range from the low to mid
80s for highs and low to mid 60s for lows.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 200 PM EDT SUN JUN 13 2021
A cold front will drop south through the area later this
afternoon and evening. Initially with this there will be a threat
for a few showers and storms, possibly strong or severe, before
the front pushes on through followed by a wind shift to the
northwest. Locally dense fog will again lead to reduced
visibilities and some ceilings down into the IFR/LIFR categories
late tonight into Monday morning. The fog will then gradually
clear fairly quickly after sunrise with conditions returning to
VFR by 14z Monday. Winds will remain around or less than 5 knots
through the period - away from any storms.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...HAS
AVIATION...KAS/GREIF
Hazardous weather outlook, Jun 13, 4:10 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
510 PM EDT Sun Jun 13 2021
KYZ044-050>052-058>060-068-069-079-080-083>088-106-108-109-
111>118-150015-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Morgan-Wolfe-Magoffin-Lee-Breathitt-Knott-Owsley-Perry-Clay-
Leslie-Letcher-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, West Liberty, Campton,
Salyersville, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, Hyden, Jenkins, and Whitesburg
510 PM EDT Sun Jun 13 2021
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Scattered to numerous thunderstorms are expected to affect the
area into the evening. The stronger storms could contain strong
wind gusts, frequent cloud to ground lightning, and torrential
rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible Friday and again on Saturday, mainly
during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
KYZ104-107-110-119-120-150015-
Elliott-Johnson-Floyd-Martin-Pike-
Including the cities of Sandy Hook, Paintsville, Prestonsburg,
Wheelwright, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
510 PM EDT Sun Jun 13 2021
...SEVERE THUNDERSTORM WATCH 267 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Numerous strong to severe thunderstorms are expected to affect
the area into the evening. The strongest of these storms could
contain damaging wind gusts, hail, frequent cloud to ground
lightning, and torrential rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible Friday and again on Saturday, mainly
during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report and storm damage or high water
issues through this evening.
GREIF/HAS
In the hours before
Special weather statement, Jun 13, 2:30 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
330 PM EDT Sun Jun 13 2021
KYZ044-050-051-132000-
Montgomery-Bath-Fleming-
330 PM EDT Sun Jun 13 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTGOMERY...BATH AND
SOUTH CENTRAL FLEMING COUNTIES...
At 329 PM EDT, a strong thunderstorm was located near Sharpsburg, or
11 miles northwest of Mount Sterling, moving east at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Owingsville, Marshall, Sharpsburg, Preston, Reynoldsville, Wyoming,
Sideview, Peasticks, Olympia Springs, Flat Creek, Odessa, Stepstone,
Bourbon Furnace, Pebble, Slate Valley, Crooks, Bethel, Polksville,
Stoops and Oakley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3829 8359 3820 8361 3819 8364 3818 8362
3802 8365 3802 8367 3811 8408 3814 8406
3817 8399 3819 8398 3830 8385
TIME...MOT...LOC 1929Z 279DEG 29KT 3822 8405
GREIFSpecial weather statement, Jun 13, 2:53 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
353 PM EDT Sun Jun 13 2021
KYZ044-051-052-132045-
Rowan-Bath-Fleming-
353 PM EDT Sun Jun 13 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BATH...
FLEMING AND NORTH CENTRAL ROWAN COUNTIES...
At 353 PM EDT, strong thunderstorms were clustered near Nepton, or 7
miles northwest of Flemingsburg, moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Sharpsburg, Fairview, Pecks Ridge, Pebble, Muses Mills,
Wallingford, Bethel, Foxport, Oakley, Mount Carmel, Nepton, Tilton,
Ringos Mills, Hillsboro, Craintown, Sherburne, Plummers Landing,
Cowan and Poplar Plains.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
3840 8341 3834 8336 3833 8336 3817 8398
3832 8384 3836 8388 3835 8390 3837 8390
3836 8392 3842 8395 3844 8398 3849 8393
3846 8385 3852 8366
TIME...MOT...LOC 1953Z 313DEG 17KT 3849 8385
GREIFSpecial weather statement, Jun 13, 5:26 PM EST, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
626 PM EDT Sun Jun 13 2021
KYZ058-069-114-132300-
Jackson-Estill-Owsley-
626 PM EDT Sun Jun 13 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OWSLEY...
SOUTHWESTERN ESTILL AND JACKSON COUNTIES...
At 626 PM EDT, a strong thunderstorm was located over Brazil, or 7
miles northwest of McKee, moving southeast at 25 mph.
Winds in excess of 40 mph and half inch diameter hail are possible
with this storm.
Locations impacted include...
McKee, Morrill, Turkey Foot, Olin, Kerby Knob, Shop Branch, Waneta,
Privett, Bradshaw, Earnestville, Clover Bottom, Jinks, Brazil,
Hurley, Shirley, Sandgap, Deese, Blanton Flats, New Zion and Vincent.
LAT...LON 3753 8420 3756 8417 3756 8409 3760 8410
3764 8404 3755 8390 3754 8391 3750 8385
3749 8380 3747 8377 3729 8403 3749 8420
TIME...MOT...LOC 2226Z 315DEG 20KT 3752 8404
HALSpecial weather statement, Jun 13, 5:27 PM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
627 PM EDT Sun Jun 13 2021
KYZ058-069-114-132300-
Jackson-Estill-Owsley-
627 PM EDT Sun Jun 13 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OWSLEY...
SOUTHWESTERN ESTILL AND JACKSON COUNTIES...
At 626 PM EDT, a strong thunderstorm was located over Brazil, or 7
miles northwest of McKee, moving southeast at 25 mph.
Winds in excess of 40 mph and half inch diameter hail are possible
with this storm.
Locations impacted include...
McKee, Morrill, Turkey Foot, Olin, Kerby Knob, Shop Branch, Waneta,
Privett, Bradshaw, Earnestville, Clover Bottom, Jinks, Brazil,
Hurley, Shirley, Sandgap, Deese, Blanton Flats, New Zion and Vincent.
LAT...LON 3753 8420 3756 8417 3756 8409 3760 8410
3764 8404 3755 8390 3754 8391 3750 8385
3749 8380 3747 8377 3729 8403 3749 8420
TIME...MOT...LOC 2226Z 315DEG 20KT 3752 8404
HALSpecial weather statement, Jun 13, 5:29 PM EST, 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
629 PM EDT Sun Jun 13 2021
KYZ119-120-132315-
Martin-Pike-
629 PM EDT Sun Jun 13 2021
...A STRONG THUNDERSTORM WILL AFFECT MARTIN AND NORTH CENTRAL PIKE
COUNTIES...
At 628 PM EDT, a strong thunderstorm was located over Wells, or near
Inez, moving southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Inez, Warfield, Beauty, Add, Tomahawk, Pilgrim, Coalpoint, Davella,
Whitepost, Hode, Conder, Piso, Prince, Calf Creek, Delong, McClure,
Milo, Job, Lovely and Preece.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3757 8247 3786 8265 3789 8260 3792 8260
3795 8258 3796 8253 3794 8249 3794 8250
3790 8247 3791 8247 3788 8242 3781 8240
3782 8239 3776 8233 3776 8231 3774 8233
3770 8230
TIME...MOT...LOC 2228Z 314DEG 28KT 3791 8260
GREIF